Kentucky, 2018

Flash Flood in Kentucky, September 7, 2018

September 7, 2018 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed across the Ohio Valley during the afternoon hours in a warm and moist air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across the Ohio Valley during the afternoon hours in a warm and moist air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 7, 2:55 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 7, 2:55 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
355 PM EDT Fri Sep 7 2018

.SYNOPSIS...
The remnants of Tropical Storm Gordon will track across the
region this weekend. The influx of moisture from Gordon will
lead to periods of heavy rain and a chance of a thunderstorm
Saturday through Sunday night. Drier weather will reach the
region for the beginning of the work week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The first shot of tropical rains have worked into West Central
Ohio late this afternoon. Scattered convection will continue to
flare up through sunset, before things decrease a little.

Overnight, H5 pva will increase ahead of the surface remnants of
TS Gordon. Steady rains will gradually overspread the region,
first reaching southeast Indiana, then spreading east into the
Cinci Tri-State and the I-70 corridor. Some moderate rain rates
could work into southeast Indiana by 12Z.

Lows tonight will drop back into the lower 60s across the
northern counties, rising to the upper 60s in the parts of nrn
KY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
On Saturday, the sfc low from Gordon, finally works into the
lower Ohio Valley, However, broad upper level pva works eastward
along the stalled frontal to bring steady rains to the region.
The best PoPs look like they will be along the I-70 corridor,
along with southeast Indiana. The models are suggesting that the southern
edge of the pcpn may see a sharp cut off. Went with chance Pops
in the southern portions of Scioto and Lewis Counties. Temperatures
will be well below normal due to the rains and cloud cover.
Highs will be in the upper 60s to around 70 for much of the
northern half of the fa. In the far southern counties, where
the rain chances are less, temperatures are forecast to reach
the mid to upper 70s.

Saturday night, the heavy rain from Gordon will finally start to
push in as the sfc low works into srn Indiana. Will keep the
Flash Flood watch up as is currently issued. Rainfall amounts
just Saturday night could be 1-2 inches with higher amounts
possible in the northwest quarter of the fa. The rainfall
amountsdecrease as you head into nrn KY. Lows will be in the
lows to mid 60s on Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The remnants of Gordon will continue to track across the region
Sunday into Sunday night.  The area of low pressure is expected to
move near the Dayton to northwest of Columbus area area during the
day on Sunday and into Sunday evening.

There will be multiple bands of heavy rainfall with this system.
Thunder chances will increase through the day ahead of the low.
Limited sunshine may hinder severe potential, however with stronger
low level flow cannot rule out some isolated damaging winds across
southeastern portions of the region. This convective activity could
lead to some locally heavier rainfall across southeastern portions
of the area as well. Outside of convective activity, there will also
be the potential for some gusty winds upwards of 30 mph.

Precipitation will continue into Sunday night, especially across
eastern portions of the forecast area. Continued flash flood watch
in current location. Will have to monitor potential for convective
activity on Sunday to see if this will need to be expanded.  Went
with a blend for the precipitation Sunday into Sunday night.
Multiple inches of rain will be possible during this time.  Flooding
and flash flooding will be the main concerns with this system.

Tried to pinpoint areas of heavier rainfall, however where banding
does set up could see locally higher values. Combination of rainfall
from the short term and the long term will bring widespread rainfall
totals of 2 to 5 inches with locally higher amounts in banding
possible.

A weak upper level disturbance will keep at least a slight chance of
precipitation through the day on Monday.  A disturbance moving
across the area on Wednesday will bring additional precipitation
chances to the forecast.

Heading late into the long term period there is some uncertainty and
model differences on where the remnants of the next tropical system
end up and therefore limited any precipitation with this system to
chance pops at this time.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Majority of the tafs are VFR this afternoon, the exception
beginning KDAY, where MVFR cigs have worked in from ern
Indiana. Expect these MVFR clouds to linger for a few more hours
before VFR cigs work in from the southwest.

Some isolated convection is expected this afternoon, but covered
this with a VCTS or VCSH at the taf locations.

After 00Z, H5 pva works east into the region over top of the
the stalled boundary. Precipitation will gradually increase in
coverage and overspread the tafs by 12Z. As this occurs the
column will become saturated and ceiling will drop to MVFR, then
IFR. Visbilities will also gradually drop into the MVFR and IFR
categories.

Steady rains will continue to work into the region after 12Z
Saturday. the abundant low level moisture will keep cigs and
vsbys in the IFR/MVFR category.

OUTLOOK...Thunderstorms will remain possible at times into
Sunday night. Prevailing MVFR ceilings are also possible on
Sunday and Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch from Saturday afternoon through Monday
     morning for OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>080-082.
KY...Flash Flood Watch from Saturday afternoon through Monday
     morning for KYZ089>093.
IN...Flash Flood Watch from Saturday afternoon through Monday
     morning for INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Sites
Hazardous weather outlook, Sep 7, 3:33 AM EST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
433 AM EDT Fri Sep 7 2018

KYZ094>100-OHZ081-088-081000-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Adams-Scioto-
433 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall, with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms will overspread the area this weekend and
continue through early Monday. Periods of locally heavy rainfall may
be possible at times Saturday through late Sunday night, which could
lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080-082-081000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Pike-
433 AM EDT Fri Sep 7 2018

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall, with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

Heavy rain with embedded thunderstorms will overspread the local area
Saturday through early Monday morning. Total rainfall between 3 and 5
inches, with locally higher amounts, may lead to flash flooding as
well as rises on area creeks and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Local storm report, Sep 7, 2:33 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            WEST MANCHESTER         39.90N 84.63W
09/07/2018                   PREBLE             OH   911 CALL CENTER

            ROUTE 127 THROUGH TOWN IS UNPASSABLE DUE TO HIGH WATER.

&&

CH
Local storm report, Sep 7, 2:34 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            ELDORADO                39.90N 84.68W
09/07/2018                   PREBLE             OH   911 CALL CENTER

            ROUTE 726 THROUGH TOWN IS UNPASSABLE DUE TO HIGH WATER.

&&

CH
Local storm report, Sep 7, 2:50 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLOOD            2 W WILLIAMSBURG        39.95N 85.03W
09/07/2018                   WAYNE              IN   911 CALL CENTER

            HIGH WATER REPORTED ON CARLOS ROAD NEAR RANDOLPH COUNTY
            LINE.

&&

CH
Special weather statement, Sep 7, 3:46 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
446 PM EDT FRI SEP 7 2018

KYZ098-099-072115-
Robertson KY-Mason KY-
446 PM EDT FRI SEP 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MASON AND ROBERTSON
COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT, radar indicated a strong thunderstorm near Fairview,
moving northeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Very heavy rain...

Locations impacted include...
Mount Olivet, Sardis, Peed, Blue Licks Battlefield, Abigail, Burika,
Alhambra, Mays Lick, Piqua, Mitchells Mill and US Route 62 at State
Route 616.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3844 8400 3845 8402 3847 8409 3859 8400
      3859 8399 3853 8381 3846 8386 3849 8393
      3846 8397 3845 8398 3844 8398 3843 8399
TIME...MOT...LOC 2045Z 208DEG 8KT 3851 8397

Hickman
Local storm report, Sep 7, 4:16 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
516 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLOOD            5 W NEW MADISON         39.98N 84.80W
09/07/2018                   DARKE              OH   911 CALL CENTER

            HIGH WATER OVER MOORE MILLER ROAD.

&&

CH
Local storm report, Sep 7, 4:18 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
518 PM EDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLOOD            4 SSE NEW MADISON       39.93N 84.67W
09/07/2018                   DARKE              OH   911 CALL CENTER

            HIGH WATER OVER PREBLE COUNTY BUTLER TOWNSHIP ROAD.

&&

CH

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
September 7, 6:30 PM EST to 7:15 PM EST
Where
Campbell County, 1.89 mi W of Southgate
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.051, -84.485

Portions of pavement along Three Mile Road were washed away.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772816.